Medical History of an Acute Porphyria Patient 

What Is the Medical History of a patient with an Acute Porphyria?

Attacks can occur anytime in a person's life, even in infancy and childhood, however females around the time of their mentstrual cycle are at a very high risk of attacks due to hormonal fluctuations.

The patient may already have multiple diagnoses: Such as IST, POTS, gastroparesis, constipation, Anxiety disorder, bipolar disorder, or a variety of psychiatric diagnosis.

The Patient may have seen multiple doctors: such as general practitioners, emergency physicians, gastroenterologists, psychiatrists, neurologists, cardiologists and had many tests.

Adverse reactions to a variety of medications are a common finding in patients with Acute Porphyria, and many medications can make an acute porphyria patient far sicker and must be stopped immediately, or as quickly as safely possible if the medication must be tapered off of.

Medications and street drugs are well documented as being triggers for porphyria attacks,

 

Many seizure meds are very dangerous for patients with Acute Porphyria, (although lamictal and lorazapam and other benzos have been used fairly safely, in fact Lorazapram is a well documneted medication which is helful during attacks)

barituates,

sulfa meds,

hormonal medications and IUDs,

ssri's,

many antibiotics,

and anti fungals,

amphetamines,

cocaine,

lidocaine (use extreme caution with any "caine"),

smoking,

marijuana,

alcohol,

fasting,  

skipping meals

intermittant fasting

low carb diets such as paleo, keto, atkins,

and very low calorie diets, 

vaccines,

caffeine,

stress,

painting with lead paint,

and working with other paints, solvents. or chemicals,

certain foods (the website porphyria tripod has an extensive list),

hot or cold weather,

Sun exposure

Grief

Physical Exertion

and even flying in an air plane have all been documented to cause attacks.

Please check the Napos database http://www.drugs-porphyria.org/languages/UnitedKingdom/index2.php?l=gbr for any medication and always! be very cautious with any new medication as "safe" medications have also triggered attacks, please take the lowest dose or a fraction and wait several hours before taking any more/others.

   Unfortunately many patients fighting for their life during an attack have been denied medical treatment and sent to a psychologist or admitted to a mental hospital due to alack pf understanding and poor testing availability.